Birth Control/38 years old


Hi Dr. Solberg,

My question to you is about having irregular periods.
I have hypothyroidism and take synthroid for it.
I have been struggling with an irregular period since I was diagnosed. My period will sometimes not show up for 3-5 months and then it can sometimes come and simply never leave.
I had one period for 7 months straight. After a battery of tests indicated nothing wrong with me it was diagnosed as hormonal due to my thyroid.
I was put on birth control to regulate it. Tri Cyclen Lo . For the most part , it did the job in regulation but I felt I had too many side effects on it. ( weight gain, lactose issues that were not present before and migraines) at least 1 time per month I was stuck in bed with a massive migraine.

I went off the pill and things were regular for me for quite some time but they began to become irregular so I got a new prescription for birth control.
I am on month two now of tri cyclen lo and things seem to be slowly stabilizing for me but the same old symptoms are back.

My question to you is: Is there any alternative to a woman in my situation and my age to do or take with irregular periods? I would try anything natural or medications that would help me without causing me so many side effects each month.
Thank you.

Hi Mary,

First, if the irregular periods began when you were diagnosed with hypothyroidism, I would make sure that your thyroid medication is correct.

As to alternatives, I would suggest either trying different birth control pills or else perhaps a progesterone IUD (Mirena).

Birth control pills are usually the best things we have to control periods.  If you have side effects with one, there is a pretty good chance that you can find a different pill without the side effects.  For the migraines, you might try taking the pill continuously, or perhaps having a period only every 3 months, since it's usually the drop in hormone levels before a period that triggers the migraine.

You might also consider the very low estrogen pill Lo/Loestrin, which may result in fewer or no side effects.

The Mirena IUD won't give you regular periods, but many women stop having periods completely after a number of months with it.

An alternative would be to only take natural progesterone every 1-2 months to bring on a period.  That would prevent the excess buildup of the uterine lining that resulted on the prolonged bleeding.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.